Michigan, 2025

High Wind in Michigan, February 6, 2025

February 6, 2025 · NWS APX · 6 events in 6 counties and zones

A rapidly deepening surface low pressure system crossed just north of Lake Superior on the 6th, dragging a cold front through the region late in the day. resulting in blowing and drifting of snow onto major highways.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A rapidly deepening surface low pressure system crossed just north of Lake Superior on the 6th, dragging a cold front through the region late in the day. This resulted in strong wind gusts of 45-60mph across much of the area...resulting in blowing and drifting of snow onto major highways. The Mackinac Bridge was briefly closed to all traffic for a couple hours during the evening as wind gusts on the Bridge exceeded 65mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 6, 2:40 PM EST, 1 hour 20 minutes earlier. Its key messages:

  • Strong winds of 40-55 mph, snow, and rapid drops in visibility possible through this evening.
  • Potential for mainly light, but widespread accumulating snow Saturday afternoon into early Sunday across northern lower Michigan.
Area forecast discussion, Feb 6, 2:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
240 PM EST Thu Feb 6 2025

.KEY MESSAGES...

- Strong winds of 40-55 mph, snow, and rapid drops in visibility
  possible through this evening.

- Potential for mainly light, but widespread accumulating snow
  Saturday afternoon into early Sunday across northern lower
  Michigan.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 239 PM EST Thu Feb 6 2025

Pattern Synopsis:

A potent wave visible on satellite imagery will continue to punch
across the upper Midwest and over the Great Lakes this afternoon and
tonight. Strong forcing aloft will provide ample support for a
deepening low centered over Ontario as it treks towards James
Bay/Quebec tonight. An attendant cold front will swing down across
northern Michigan this evening, working south of the Great Lakes
late tonight. Surface high pressure looks to build in behind this
wave across the Midwest and into the Mississippi Valley.

Forecast Details:

Strong winds, snow, and rapid drops in visibility possible this
evening -- West-southwest winds have already began to ramp up across
parts of northern Michigan, with multiple wind gusts in excess of 40
mph already observed at TVC. Winds are expected to continue
strengthening this afternoon and evening with gusts as high as 40-55
mph expected at times across most of the area. Forecast soundings
display dry low levels, but light lake effect snow falling in these
winds will result in reduced visibility through the afternoon. The
primary winter weather concerns will come this evening and tonight
as the front drops across the area. An enhanced band of snow is
expected to develop along/ahead of the front this evening -- most
likely in the 6-10 PM timeframe across the eastern U.P. and far
northern lower. Even though amounts are expected to be around 1" or
less with this band, aforementioned strong winds will bring the
potential for rapid drops in visibility to less than 1/4 mile and a
brief period of dangerous travel conditions. This has prompted an
expansion of the Winter Weather Advisory southward. Otherwise,
several inches of additional snow is expected across parts of
eastern upper near Whitefish Bay into Friday with continued lake
effect snow behind the front. While winds won't be quite as strong
north of the bridge, wind gusts of 25-40 mph may still lead to rapid
drops in visibility at times across exposed areas. Even with air
temperatures staying in the teens, strong winds will contribute to
below-zero wind chills across much of the area tonight into Friday
morning.
&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 239 PM EST Thu Feb 6 2025

Slightly below normal temperatures are expected overall during the
long term as periodic shots of arctic air drop down out of Canada.
Along with the colder air, lake effect will be likely at times. In
addition, the details of a system moving by to our south Saturday
into Saturday night will continue to be dissected.

Lake effect snow showers linger across Chippewa county Friday night
with perhaps another inch or two of accumulation. Elsewhere, no
weather concerns foreseen at this time. Attention then turns to low
pressure which is still slated to move by well to our south across
the southern Ohio Valley this weekend. After continuing to trend
south for a couple of days, model consistency has settled on this
track over the last 24 hours or so. The part of this system that did
not make a whole lot of sense was that the qpf was displaced well
north of the surface low (all the way across northern lower). 06/12z
qpf guidance has now trended south and somewhat less (plus div-q
forcing is much less) which would be more in line with the norm. So
with all this in mind, expect a general lighter snow to overspread
northern lower Saturday afternoon and for light snow to continue
into the first half of Saturday night. It's still a bit too early to
talk about actual accumulations (especially given continued
uncertainty) but as of now they range from around an inch across far
northern lower to perhaps a few inches south from Traverse City to
near Saginaw Bay. On Sunday, it takes a while for wind fields to
organize but now expect northwest flow lake effect to develop during
the day...perhaps lingering into Sunday night (mainly across eastern
upper). Beyond that expect generally light lake effect snow showers
to contend with at times. Could see a synoptic storm system at some
point late in the long term or just beyond as northern Michigan will
likely lie in the battle zone between the core of the arctic air to
the north and milder air to the south.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1254 PM EST Thu Feb 6 2025

MVFR CIGs are expected to improve to VFR across most of northern
Michigan over the next several hours as drier low-level air moves in
through the afternoon. West-southwest winds will continue to
strengthen this afternoon as well, gusting as high as 35-45 kts at
times through this evening while gradually turning to west-
northwest. MVFR CIGs may return to parts of northwest lower and
eastern upper Michigan late tonight into Friday morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 1 AM EST Friday for MIZ016>018-020>036-041-
     042-097>099.
     Winter Weather Advisory until 11 PM EST this evening for
     MIZ016>018-022>024-099.
     Winter Weather Advisory until noon EST Friday for MIZ086-087.
MARINE...Gale Warning until 10 AM EST Friday for LHZ345>349.
     Gale Warning until 5 AM EST Friday for LMZ323-341-342-344>346.
     Gale Warning until 5 AM EST Friday for LSZ321-322.

&&

SHORT TERM...DJC
LONG TERM...AJS
AVIATION...DJC
Hazardous weather outlook, Feb 6, 2:45 PM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
245 PM EST Thu Feb 6 2025

MIZ016>018-020>036-041-042-086>088-095>099-071945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
245 PM EST Thu Feb 6 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Very gusty winds develop this afternoon into tonight, with the
strongest gusts along the Lake Michigan coastline of northwest
lower Michigan. See wind advisories for details.

A band of snow is expected to slide across northern lower Michigan
this evening, potentially resulting in rapid drops in visibility
and brief dangerous driving conditions. See winter weather
advisories for details.

Lake effect snow develops by tonight. Snow will be most
substantial in Chippewa County in eastern upper Michigan. The snow
will combine with gusty winds to produce hazardous weather
conditions. See winter weather advisories for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional, widespread accumulating snow is likely Saturday and
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
245 PM EST Thu Feb 6 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Gale force winds are expected into tonight over Lakes Michigan
and Huron, and Whitefish Bay. Occasional storm force wind gusts
are possible through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Feb 6, 1:38 PM EST, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
138 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     Non-Tstm Wnd Gst 1 NNE Leland            45.02N 85.76W
02/06/2025  M49 MPH          LMZ344             MI   Mesonet

            Mesonet station XLEL Leland Harbor.

1240 PM     Non-Tstm Wnd Gst 7 NNE Northport         45.21N 85.55W
02/06/2025  M47 MPH          LMZ344             MI   Mesonet

            Mesonet station GTLM4 6 NE Northport.

1249 PM     Non-Tstm Wnd Gst 2 SE Traverse City      44.73N 85.57W
02/06/2025  M45 MPH          Grand Traverse     MI   ASOS

            ASOS station KTVC Traverse City - Cherry
            Capital Airport.

0125 PM     Non-Tstm Wnd Gst 5 NNE Northport         45.20N 85.60W
02/06/2025  M44 MPH          LMZ344             MI   Mesonet

            Mesonet station DVI11770 Northport.

0123 PM     Non-Tstm Wnd Gst 1 SW Frankfort          44.63N 86.25W
02/06/2025  M43 MPH          LMZ346             MI   Mesonet

            Mesonet station XFLT Frankfort Light.

0130 PM     Non-Tstm Wnd Gst 1 W Beaver Island       45.70N 85.57W
02/06/2025  M39 MPH          Charlevoix         MI   AWOS

            AWOS station KSJX Beaver Island.

&&

FEF
Local storm report, Feb 6, 2:23 PM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
223 PM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Non-Tstm Wnd Gst 7 NNE Northport         45.21N 85.55W
02/06/2025  M52 MPH          LMZ344             MI   Mesonet

            Mesonet station GTLM4 6 NE Northport.

0141 PM     Non-Tstm Wnd Gst 1 WNW Pellston          45.57N 84.80W
02/06/2025  M44 MPH          Emmet              MI   ASOS

            ASOS station KPLN Pellston - Rgnl Airport Of
            Emmet County.

0146 PM     Non-Tstm Wnd Gst 1 ESE Roscommon County  44.35N 84.67W
02/06/2025  M39 MPH          Roscommon          MI   ASOS

            ASOS station KHTL Houghton Lake - Roscommon
            County Airport.

0211 PM     Non-Tstm Wnd Gst 1 S Mackinac Island     45.85N 84.63W
02/06/2025  M39 MPH          LHZ345             MI   AWOS

            AWOS station KMCD Mackinac Island.

&&

FEF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Manistee

When
February 6, 4:00 PM EST to 11:00 PM EST
Where
Manistee forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Buoy
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Manistee Harbor buoy, MEEM4, recorded a wind gust to 59mph at 640pm. The Manistee Blacker airport, KMBL, a few miles inland, recorded a gust to 58mph at 723pm. Additionally, a trained spotter reported traffic delays on M-55 in central Manistee county between Manistee and Brethren due to crews removing very large trees from the roadway.

High Wind, Grand Traverse

When
February 6, 4:00 PM EST to 11:00 PM EST
Where
Grand Traverse forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

A 60mph gust was reported at Traverse City Cherry Capital Airport, KTVC, at 615pm. Additional gusts of 60mph or more were recorded at other mesonet sites in the Traverse City area.

High Wind, Benzie

When
February 6, 4:00 PM EST to 11:00 PM EST
Where
Benzie forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Wind equipment at the Frankfort Light reported multiple gusts greater than 50mph starting as early as 400pm. Highest recorded gust was 61mph at 547pm.

High Wind, Leelanau

When
February 6, 4:00 PM EST to 11:00 PM EST
Where
Leelanau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winds of 59mph or greater were recorded at multiple sites across the Leelanau Peninsula. The highest gust recorded was 62mph at a mesonet station 5miles NNE of Northport.

High Wind, Roscommon

When
February 6, 4:00 PM EST to 11:00 PM EST
Where
Roscommon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

The Houghton Lake Roscommon County Airport, KHTL, recorded a gust to 61mph at 636pm.

High Wind, Cheboygan

When
February 6, 4:00 PM EST to 11:00 PM EST
Where
Cheboygan forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Marine wind equipment located at the Cheboygan Marina recorded a gust to 66mph during the evening on the 6th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252601, 1252602, 1252603, 1252604, 1252605, 1252606.